Public Health Alert from New England HIDTA: TRAMADOL
Substance abuse treatment providers, clinicians, outreach workers, and public health clinics should be aware of the following information. The prescription drug tramadol is increasingly reported in cases of unintentional and intentional overdoses. Tramadol toxicity can affect multiple organ systems, including the central nervous, cardiovascular, and respiratory systems. In addition to the typical presentation of opioid toxicity, tramadol can also cause seizures.
Recently, tramadol has been detected as an adulterant with increasing frequency in seized drug mixtures containing heroin, fentanyl, and methamphetamine. Concomitant use of tramadol with these drugs can increase the risk of serious adverse and sometimes fatal side effects. In a study at Fredric Rieders Family Foundation (FRFF) supported by the Colombo Plan and JMJ Technologies on the presence of toxic adulterants in seized drugs in the United States (n=1,976), tramadol was found in 17.3% percent of the exhibits. Tramadol was most frequently identified in cases from New Hampshire (5.3%), Ohio (2.7%), Vermont (2.5%) and Washington DC (2.1%). Internationally, tramadol has been reported as an adulterant as part of the International Toxic Adulterants Database (ITAD) program in Jordan in synthetic cannabinoid samples in 2020 and in Honduras as an adulterant in cocaine in 2016. Almost half of all countries in Africa have reported non-medical use, seizures or trafficking of tramadol between 2015 to 2019, with most of them located in West, Central and North Africa.
Read more here: Public-Alert_Tramadol-Final